Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Pittsburgh, PA

May 31, 2018Clarion County, Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 31, 2018, 8:26 PM EDT for Clarion County, Forest County, Venango County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 8:26 PM EDT (00:26 UTC)
Expired
May 31, 2018, 10:30 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Clarion County, PA, Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:35 PM EDTFLASH FLOOD2 Ene President, PAFLASH FLOODING REPORTED NEAR BAILEY DRIVE ON ROUTE 62. ROUTE 62 IS CLOSED WITH WATER FLOWING AND DEBRIS FLOWING OVER.
May 31, 8:39 PM EDTFLASH FLOOD1 Ne President, PAMULTIPLE MUDSLIDES ALONG ROUTE 62 IN AND NORTHEAST OF PRESIDENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS51 KPBZ 010026
FFWPBZ
PAC031-053-121-010230-
/O.NEW.KPBZ.FF.W.0009.180601T0026Z-180601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
826 PM EDT THU MAY 31 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Venango County in northwestern Pennsylvania...
  North central Clarion County in west central Pennsylvania...
  Southwestern Forest County in northwestern Pennsylvania...

* Until 1030 PM EDT.

* At 826 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Tionesta...                       

Excessive rainfall over the warned area could cause mud slides near
steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4152 7934 4137 7934 4136 7953 4151 7955

$$
2 follow-up statements
890 
WGUS71 KPBZ 010107
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
907 PM EDT THU MAY 31 2018

PAC031-053-121-010230-
/O.CON.KPBZ.FF.W.0009.000000T0000Z-180601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Clarion PA-Forest PA-
907 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
EAST CENTRAL VENANGO...NORTH CENTRAL CLARION AND SOUTHWESTERN FOREST
COUNTIES...

At 905 PM EDT, radar indicated heavy rain is ending in the warned 
area, but runoff will continue for the next several hours.  

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... 2 to 3 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Tionesta...                       

Excessive rainfall over the warned area is causing mud slides near 
steep terrain.  Route 62 is closed due to flooding and mudslides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4152 7934 4137 7934 4136 7953 4151 7955

$$
950 
WGUS71 KPBZ 010232
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1032 PM EDT THU MAY 31 2018

PAC031-053-121-010236-
/O.EXP.KPBZ.FF.W.0009.000000T0000Z-180601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Clarion PA-Forest PA-
1032 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL VENANGO...NORTH CENTRAL
CLARION AND SOUTHWESTERN FOREST COUNTIES WILL EXPIRE AT 1030 PM
EDT...

The heavy rain has ended and flood waters receded. Flooding is no 
longer expected to pose a threat. Motorists should use caution as 
there have been multiple reports of flooded roadways as well as rock 
and landslides. Please continue to heed any road closures.

LAT...LON 4152 7934 4137 7934 4136 7953 4151 7955

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:09 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 31, 6:09 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
609 PM EDT Thu May 31 2018

.SYNOPSIS...
Periodic shower and thunderstorm chances can be expected for
the remainder of the week as a series of disturbances cross the
region.

&&

.NEAR TERM /THROUGH FRIDAY/...
Changes for the early eve update involved adjustments to POPs
based on the latest radar and high res trends.

In general, scattered thunderstorms will persist through the
evening with emphasis north of I 80 due to an encroaching lake
breeze, which is generating just enough forcing to overcome a
very warm mid levels. Any severe threat should remain local and
marginal, and will be dependant on sustained updraft into a
drying mid levels, i.e., the downburst from evaporative cooling.

Coverage should diminish during the overnight hours, but
blossom again with an upper level trough approaching from the
Great Lakes during the predawn of Friday. Friday appears to be
the day that will have the greatest precipitation coverage out
of the next seven days.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The chance for showers and thunderstorms will continue through
the weekend with the upper trough slowing down and becoming a
weak cutoff low over the mid-Atlantic states. Humidity levels
will also begin to decrease slightly with northerly surface flow
bringing some drier and cooler air into the region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The ECMWF and GFS differ on the timing of the next upper level
system after the weekend cutoff low fades away. The current forecast
brings the best chance of showers on Tuesday, although a slight
chance of showers will remain in the forecast through Wednesday.
Temperatures will be slightly below average through the week.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected through late this evening, marred only
by an occasional thunderstorm for FKL/DUJ or ZZV.

Broken stratocu expected during the predawn hours given amount
of moisture in the boundary layer. IFR cigs are possible at FKL
and DUJ in the 8-14z time frame. Once any IFR or MVFR burn off
look for VFR weather.

Winds will be light from the south-southwest.

OUTLOOK...
Brief restrictions are possible through the weekend with
scattered showers and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 31, 3:25 AM EDT, 17 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
325 AM EDT Thu May 31 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-010730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
325 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain could result in localized flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 31, 4:11 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT THU MAY 31 2018

OHZ057-058-312045-
Guernsey-Muskingum-
411 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT WESTERN GUERNSEY AND NORTHEASTERN MUSKINGUM
COUNTIES...

At 410 PM EDT, a strong thunderstorm was located near New Concord, or
8 miles west of Cambridge, moving east at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Heavy rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Cambridge...                      New Concord...
Byesville...                      Lore City...
Old Washington...                 Norwich...
Otsego...                         Boden...
Salt Fork State Park...           Kimbolton...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 167 and 186.
  Interstate 77 in Ohio between mile markers 39 and 55.

LAT...LON 3997 8180 4013 8180 4017 8144 3991 8147
TIME...MOT...LOC 2010Z 273DEG 15KT 4005 8174
Special weather statement, May 31, 4:53 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT THU MAY 31 2018

OHZ058-312130-
Guernsey-
453 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL GUERNSEY COUNTY...

At 453 PM EDT, a strong thunderstorm was located over Cambridge,
moving east at 10 mph.

Wind gusts up to 40 to 50 mph are possible with this storm.

Locations impacted include...
Cambridge...                      Byesville...
Antrim...                         Lore City...
Old Washington...                 Salt Fork State Park...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 175 and 191.
  Interstate 77 in Ohio between mile markers 41 and 50.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4007 8165 4012 8134 3995 8137 3995 8139
      3993 8139 3998 8165
TIME...MOT...LOC 2053Z 271DEG 10KT 4002 8161
Special weather statement, May 31, 7:09 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
709 PM EDT THU MAY 31 2018

OHZ058-068-312345-
Guernsey-Noble-
709 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHERN GUERNSEY AND NORTHERN NOBLE COUNTIES...

At 708 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Byesville to 10 miles south of New
Concord. Movement was east at 20 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Caldwell...                       Byesville...
Quaker City...                    Senecaville...
Pleasant City...                  Cumberland...
Lore City...                      Old Washington...
Summerfield...                    Belle Valley...
Sarahsville...                    Salesville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 180 and 190.
  Interstate 77 in Ohio between mile markers 26 and 44.

Campers should consider seeking sturdy shelter until these storms
pass.

LAT...LON 3987 8169 4005 8151 4004 8123 3988 8124
      3987 8124 3987 8131 3978 8132 3971 8139
      3978 8170
TIME...MOT...LOC 2308Z 270DEG 19KT 4000 8152 3984 8171
Special weather statement, May 31, 7:26 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
726 PM EDT THU MAY 31 2018

PAZ007-010000-
Mercer-
726 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN MERCER COUNTY...

At 725 PM EDT, a strong thunderstorm was located near Greenville, or
14 miles northeast of Sharpsville, moving east at 20 mph.

Wind gusts up to 40 to 50 mph are possible with this storm.

Locations impacted include...
Greenville...                     Stoneboro...
Sandy Lake...                     Jamestown...
Fredonia...                       New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 96
and 108.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4127 8005 4135 8045 4149 8043 4148 8013
      4149 8012 4149 8001
TIME...MOT...LOC 2325Z 276DEG 17KT 4144 8034

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:12 PM EDTAreal Flood AdvisoryPBZClarion, Forest, Venango2 hr
May 31, 9:04 PM EDTSpecial Weather StatementPBZAllegheny26 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.